My Cart

0 Item(s): $0.00

You have no items in your shopping cart.

Cisplatin Hearing Loss

Cisplatin Hearing Loss

Description

Hearing loss occurs as a result of many different things. Hearing loss may be associated with age, or as a result of certain chemotherapy treatments or medications. By the age of 75, many have some sort of hearing loss. Many diseases can cause hearing loss. This includes Meniere's disease, an inner ear disease.

There are many different types of hearing loss. They may include:

  • Presbycusis - This is a word that means "hearing loss." This is the normal loss of hearing and sound detection that comes with age. If you have presbycusis, it becomes harder to hear people if there is background noise. High-pitched sounds also become "muffled."
  • Sensory hearing loss - occurs when there is a more central problem. Certain diseases, infections, or damage to the cells that help you to hear sounds may cause this.
  • Conduction hearing loss - occurs as a result of a blockage in your ear. This may be from earwax, infection, a foreign body, or tumor. This can be resolved by treating the cause of the hearing loss.

A New Approach to Researching Cisplatin-Induced Hearing Loss

Testing done following each cisplatin cycle showed increasingly progressive hearing loss in the mice. The researchers also measured platinum levels in various organs throughout the drug cycles and found that, whereas other organs eliminated the drug relatively quickly, the cochlea retained the cisplatin, showing no significant loss of platinum 60 days after the last administration of the drug.The researchers also conducted postmortem analysis of inner ear tissue of human patients who had received cisplatin, and found that platinum was retained in cochleae at least 18 months after the last treatment. In addition, they found that in the cochlea of one pediatric patient (the only one available for study), significantly more platinum was retained than in adult patients, consistent with the fact that children’s ears are known to be more susceptible to cisplatin-induced hearing loss.In both the mouse model and in studies of human tissue, the researchers determined that the platinum accumulates in a part of the cochlea called the stria vascularis, which, Breglio explained, regulates the makeup of the fluid that bathes the sensory hair cells in the ear “and is critical to their proper function.

Common Medications That Cause Hearing Loss:

  • Cisplatin chemotherapy
  • Diuretics or "water pills" such as furosemide (Lasix®), in high doses.
  • Antibiotics, such as gentamycin, tobramycin or streptomycin.
  • Ototoxicity is something that occurs after you have received medications that have caused you to lose your hearing, or feel dizzy.  Ototoxicity following the use of certain medications may be due to a long-term exposure to these drugs. Your risk for developing ototoxicity increases as the drug accumulates in your body.
  • Ototoxicity may also come from receiving high doses of an ototoxic drug at one time, which may damage certain cells in your inner ear. The hearing loss you experience as a result of medications may be irreversible.

Hearing Loss Symptoms

  • Most people notice that sounds are muffled or not as loud.
  • Most types of hearing loss are progressive, and painless. It may be noticed on one side of your head, or both.
  • There are some hereditary or family related causes of hearing loss. Know if hearing loss runs in your family.
  • Some people may experience dizziness with a trouble hearing. 
  • Nausea, vomiting, dizziness and tinnitus (ringing in the ears), may be associated with hearing loss in some diseases.
  • Hearing loss may be a symptom or sign of a serious problem. Notify your doctor if you experience any of the symptoms mentioned here.

Things You Can Do To Minimise Hearing Loss

It is important to notify your healthcare provider if you notice any change in the hearing loss you are experiencing.  Also, notify your healthcare provider if you have any loss of vision, dizziness, or if your symptoms become more severe, and do not improve.  If your hearing loss is caused by a build-up of wax, there are many over the counter eardrops available for you to use. Discuss this with your healthcare provider. Tell people that you have trouble hearing sounds. Discuss ways for them to speak, so you can hear them more clearly. Some suggestions include:

  • Tell them to speak slowly, and clearly, and not to shout. Shouting creates high-pitched sounds that could make it harder for you to hear what they are saying.
  • Encourage the use of gestures, if you find it helpful.
  • With severe hearing loss, lip reading and sign language may be helpful.

Know More About This Medicine and Buy Now : MedyPharma.com

Loading...